Wisconsin, 2024Winter Storm and Winter Weather in Wisconsin, March 23 to 25, 2024
March 23 to 25, 2024 · NWS ARX · 7 events in 7 counties and zones
A winter storm event through the weekend of March 23rd and 24th into the early morning hours of March 25th provided heavy snowfall primarily from western into central Wisconsin. Initial snowfall overnight on March 23rd into the early morning of March 24th remained light as it moved from west to east across the Upper Mississippi River Valley.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm event through the weekend of March 23rd and 24th into the early morning hours of March 25th provided heavy snowfall primarily from western into central Wisconsin. Initial snowfall overnight on March 23rd into the early morning of March 24th remained light as it moved from west to east across the Upper Mississippi River Valley. This initial band primarily impacted western Wisconsin with reports of 1 to 2, highest of 2.2 near Wilton (Monroe County) and Ettrick (Trempealeau County). After a brief respite during the morning hours of March 24th, a heavier snowfall band with snowfall rates up to 1 per hour moved to the northeast during the afternoon and evening hours. These higher snowfall rates resulted in an additional 2 to 5 in western and central Wisconsin with highest 6 hour snowfall accumulations of 6.0 near Elk Creek (Trempealeau County), 5.0 near Stevenstown (La Crosse County), and 4.6 near La Crosse (La Crosse County). A slight warming trend overnight into March 25th introduced above freezing temperatures from southwest to northeast, resulting in a switch to rain primarily across western Wisconsin. Farther north in central Wisconsin, temperatures remained below freezing through the early morning hours of March 25th, resulting in highest 48 hour storm total snow accumulations of 9.5 in Medford (Taylor County), 9.1 near Stetsonville (Taylor County), and 8.2 near Medford (Taylor County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 23, 5:50 PM CST, 10 minutes earlier. Its key messages:
- Some light snow tonight. Snow totals less than an inch.
- A band of heavy snow moving through the area on Sunday and Sunday night. Due to this, Winter Storm Warnings and Winter Weather Advisories have been issued mainly north of Interstate 90. This snow will be changing over to rain as warm air moves in from the south.
- Marginal risk of severe weather on Monday afternoon in northeast Iowa. Better instability is in central Iowa.
- Maybe some accumulating snow on Tuesday. This is a new development, so amounts are uncertain.
Area forecast discussion, Mar 23, 5:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Sat Mar 23 2024
.KEY MESSAGES...
- Some light snow tonight. Snow totals less than an inch.
- A band of heavy snow moving through the area on Sunday and
Sunday night. Due to this, Winter Storm Warnings and Winter
Weather Advisories have been issued mainly north of Interstate
90. This snow will be changing over to rain as warm air moves
in from the south.
- Marginal risk of severe weather on Monday afternoon in
northeast Iowa. Better instability is in central Iowa.
- Maybe some accumulating snow on Tuesday. This is a new
development, so amounts are uncertain.
&&
.DISCUSSION...
Issued at 210 PM CDT Sat Mar 23 2024
Tonight...Light snow - less than an inch
A weak 500 mb shortwave trough will move northeast through the
region tonight. The models are in general agreement that there will
be weak warm air advection and forcing ahead of this system. The
23.12z 4 km NAM suggests anywhere from a 0.10 to 0.15 inches of QPF.
Meanwhile, the other CAMs have less than 0.05 inches of QPF.
Snow to liquid ratios in the NBM for tonight range from 13-20 to
1. Meanwhile, the BUFKIT soundings suggest more in the 10-15 to
1. Overall, leaning more toward the BUFKIT data. Overall
thinking snow totals will be mainly less than an inch tonight.
Sunday...Heavy snow moves into the area
A much stronger shortwave trough will eject northeast out of the
Central Plains. There will be strong warm air advection and 850
mb moisture transport ahead of this system. The greatest
warming aloft will take place along and south of Interstate 90.
This area will see 850 mb temperatures warming from 0 to -4.5C
at 24.12z to 1.5 to 4.5C at 25.00z. Meanwhile, 850 mb
temperatures will likely remain below 0C north of Interstate 90,
so there will snow throughout much of the day here. The CAMs
and global models continue to show that the highest QPF will be
mainly west of the Mississippi River (1-2 inches) with
precipitation totals.
Snow to liquid ratios will be primarily in the 7-12 to 1 range.
Possibly even lower in reality depending on how often and when
it is measured. Snow totals for the day look to be less than an
inch for southwest Wisconsin, from a half to 3 inches in
northeast Iowa, 1 to 6 inches in southeast Minnesota (lowest
values in Houston County and highest values in Dodge and Wabasha
counties), 1-3 inches in Wisconsin near Interstate 90, and 3-6
for the remainder of western Wisconsin. The highest
uncertainties in snow amounts are in southeast Minnesota and
north of Interstate 90 in west central and central Wisconsin.
With CAPES climbing up to 100 J/kg south of Interstate 90 during the
morning, 23.12z HREF hourly snow rates increase into the 60-70
percent range along and north of Interstate 90 in southeast
Minnesota and the northern portions of Buffalo and Trempealeau
counties during the afternoon. There is even up to a 30 percent
chance of 2 inch or greater snow rates from Wabasha County in
southeast Minnesota east into northern Trempealeau County in
west-central Wisconsin.
Winds gusts will be primarily in the 30-40 mph range. The EPS has
probabilities of 30 mph wind gusts or greater anywhere from 80 to
100 percent and 40 mph or greater winds primarily west of the
Mississippi River ranging from 10 to 25 percent. With the snow being
wetter than the climatological normal, the blowing snow will be
greatly limited despite the strong wind gusts.
Sunday Night...Heavy snow exiting the area
As the warm front continues to move north during the evening, most
areas will likely see a transition more to rain. The last to change
over to rain will be Taylor County. This county will likely not see
the change over until after midnight. With snow to liquid ratios of
7-12 to 1, snow total between Interstate 90 and Wisconsin 29 will
likely range from less than an inch to 4 inches, and 4 to 6 inches
(potentially higher depending on snow rates) for Taylor County.
Overall, the highest probabilities (65 to 95 percent) of 6 inches or
greater of snow in 24 hours in the NBM are in Wabasha County in
southeast Minnesota and Buffalo, Clark, and Taylor counties in
Wisconsin. As a result, decided to upgrade the Winter Storm Watch to
a Winter Storm Warning in these counties. South of these
counties the probabilities of 6 inches quickly drop off within 1
to 2 counties to the south. As a result, added a Winter Weather
Advisory for these counties.
Monday and Monday evening...Maybe some strong storms in
northeast Iowa
A cold front will move east through the area. High temperatures are
forecast to be close to the NBM 50th percentile. This would result
in highs in the mid- and upper 40s north of Interstate 94 and in the
50s elsewhere. If we see a bit more sunshine, we could potentially
approach the NBM 75th percentile along and south of Interstate 90.
This would result in temperatures warming into the lower to mid-60s.
While the probabilities of surface dew points of 50F or greater
are up to 50 percent south of Interstate 90, we are currently
not seeing that high of surface CAPES. However, strong forcing
aloft might help with the development of instability aloft ahead
of the approaching cold front. SPC currently has a marginal risk
for much eastern Iowa. At this time, the better instability
looks to be more over central Iowa. We will continue to monitor
northeast Iowa for the potential that some of these storms may
produce hail, damaging winds, and a brief tornado.
Tuesday...Maybe some more snow
Unlike the past couple of days where we had little moisture from
the wrap-around moisture, the latest operational models of the
GFS, NAM, and ECMWF have increased their QPF. Since this is a
rather new development, we will continue to monitor this.
&&
.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 650 PM CDT Sat Mar 23 2024
Conditions will begin to deteriorate overnight with an initial round
of light snow moving in ahead of a second round of snow by
Sunday afternoon. As a result, MVFR visbys and cigs are expected
across the region overnight. The 23.12z HREF cig probabilities
show a brief window of moderate to high probabilities (50-90%
chance) of IFR cigs during the morning across portions of the
region. As a result, decided to include a sct008 mention at KRST
to address this possibility with confidence in timing remaining
low and the time window appearing brief. Otherwise, there will
likely be a lull in precipitation during the middle and later
morning where visbys improve and cigs remain MVFR. As the
secondary round of snow moves in, cigs and visbys will quickly
drop into the LIFR/IFR range with moderate to potentially heavy
snow at times, primarily along and north of I-90. A changeover
to rain will occur from south to north over the course of Sunday
evening allowing for slowly improving conditions. Winds will be
predominantly from the southeast and increasing to around 10-20
kts during the day on Sunday with gusts of 20-30 kts. Some
blowing snow is possible in unsheltered areas across southeast
Minnesota.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Storm Warning from 10 AM to 10 PM CDT Sunday for WIZ032.
Winter Storm Warning from 10 AM Sunday to 7 AM CDT Monday for
WIZ017-029.
Winter Weather Advisory from 10 AM to 10 PM CDT Sunday for
WIZ033-034.
MN...Winter Storm Warning from 10 AM to 10 PM CDT Sunday for MNZ079.
Winter Weather Advisory from 10 AM to 7 PM CDT Sunday for
MNZ086>088-094-095.
IA...None.
&&
DISCUSSION...Boyne
AVIATION...NaylorHazardous weather outlook, Mar 23, 12:44 PM CST, 5 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
144 PM CDT Sat Mar 23 2024
MNZ079-086>088-094-095-WIZ017-029-032>034-241100-
Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
144 PM CDT Sat Mar 23 2024
This Hazardous Weather Outlook is for portions of southeast
Minnesota...central Wisconsin...north central Wisconsin and west
central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Some light snow will fall tonight. Snow accumulations will be up
to an inch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Winter Storm Warnings and Winter Weather Advisories are in effect
from Sunday mid-morning through Sunday night. Please see them for
more information.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated from tonight into Monday
morning.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ008>010-018-019-MNZ096-WIZ041>044-053-241100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Houston-La Crosse-
Monroe-Juneau-Adams-Vernon-
144 PM CDT Sat Mar 23 2024
This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...central Wisconsin...
southwest Wisconsin and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight
Some light snow will fall tonight. Snow accumulations will be up
to an inch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow moves through the area from Sunday in Sunday evening. Total
snow amounts of 1 to 4 inches will likely result in slick roads.
Thunderstorms are possible Monday afternoon and evening. Some
storms over northeast Iowa may be strong with lightning, hail and
winds being the main hazard. A brief tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated from tonight into Sunday
night.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ011-029-030-WIZ054-055-061-241100-
Allamakee-Fayette-Clayton-Crawford-Richland-Grant-
144 PM CDT Sat Mar 23 2024
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...This Afternoon and Tonight
Some light snow will fall tonight. Snow accumulations will be up
to an inch.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Light to moderate snow is expected for a short period on Sunday
that could result in brief periods of slick roads. Thunderstorms
are possible Monday afternoon and evening. Some storms over
northeast Iowa may be strong with lightning, hail and winds being
the main hazard. A brief tornado cannot be ruled out.
.SPOTTER INFORMATION STATEMENT...
Snowfall reports would be appreciated from tonight into Sunday.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Boyne
Winter Weather, La Crosse
- When
- March 23, 6:00 PM CST to March 25, 3:00 AM CST
- Where
- La Crosse forecast zone
- Reported by
- Public
- Coordinates
- 43.907, -91.115 (the zone’s center; the record gives no point)
Volunteer observers reported 2 to 5 of snowfall in La Crosse County with the highest report of 5.6 near the City of La Crosse.
Winter Storm, Trempealeau
- When
- March 23, 7:00 PM CST to March 25, 5:30 AM CST
- Where
- Trempealeau forecast zone
- Reported by
- Public
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Volunteer observers reported 4 to 6 of snowfall in Trempealeau County from March 23rd into the early morning hours of March 25th with the highest report of 7.5 in Osseo.
Winter Storm, Buffalo
- When
- March 23, 7:30 PM CST to March 25, 5:30 AM CST
- Where
- Buffalo forecast zone
- Reported by
- Public
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Volunteer observers reported 4 to 6 of snowfall in Buffalo County from March 23rd into the early morning hours of March 25th with the highest reports of 6.0 near Mondovi and Montana.
Winter Weather, Monroe
- When
- March 23, 7:30 PM CST to March 25, 3:15 AM CST
- Where
- Monroe forecast zone
- Reported by
- Public
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
Volunteer observers reported approximately 3 of snowfall in Monroe County with the highest report of 3.7 near Warrens.
Winter Weather, Jackson
- When
- March 23, 9:45 PM CST to March 25, 3:45 AM CST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 44.319, -90.805 (the zone’s center; the record gives no point)
Volunteer observers reported approximately 3 of snowfall in Jackson County with the highest report of 3.2 near Melrose.
Winter Storm, Clark
- When
- March 24, 5:00 AM CST to March 25, 6:00 AM CST
- Where
- Clark forecast zone
- Reported by
- Public
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Volunteer observers reported 3 to 7 of snowfall in Clark County from March 24th into early morning hours of March 25th with the highest report of 7.1 in Thorp.
Winter Storm, Taylor
- When
- March 24, 8:15 AM CST to March 25, 7:00 AM CST
- Where
- Taylor forecast zone
- Reported by
- Public
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Volunteer observers reported approximately 9 of snowfall in Taylor County from March 24th into the early morning hours of March 25th with the highest report of 9.5 in Medford.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, March 23, 2024$40,000 · 51 kt wind · 1 event
- Winter Storm and Winter Weather in South Dakota, March 23 to 25, 202421 events
- Winter Storm in Maine, March 23, 202418 events
- Winter Storm and Winter Weather in Vermont, March 23, 202417 events
- Winter Weather in Colorado, March 23 to 25, 202415 events
- Heavy Snow and Winter Weather in Maine, March 23 to 24, 202413 events
- Winter Storm in New Hampshire, March 23, 202412 events
- Winter Storm and Winter Weather in Colorado, March 23 to 25, 202410 events
- Winter Storm and Winter Weather in New York, March 23, 20249 events
- Heavy Snow and High Wind in California, March 23 to 24, 202463 kt wind · 8 events
- Heavy Snow in Montana, March 23 to 24, 20245 events
- Winter Storm and Winter Weather in Minnesota, March 23 to 25, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166553, 1166473, 1166475, 1166554, 1166555, 1166476, 1166474.